Alert archive / Tennessee / Flash Flood Warnings in 2014
Flash Flood Warning 10, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Oct 14, 2014, 4:55 AM EDT for Hamilton County, Marion County, Sequatchie County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2014, 4:55 AM EDT (08:55 UTC)
- Expired
- Oct 14, 2014, 7:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hamilton County, TN, Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 90 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 389 m²/s²
- 0-3 km storm-relative helicity
- 568 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
375
WGUS54 KMRX 140855
FFWMRX
TNC065-115-153-141145-
/O.NEW.KMRX.FF.W.0010.141014T0855Z-141014T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT TUE OCT 14 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN MARION COUNTY IN EASTERN TENNESSEE...
SEQUATCHIE COUNTY IN EASTERN TENNESSEE...
HAMILTON COUNTY IN EASTERN TENNESSEE...
* UNTIL 745 AM EDT/645 AM CDT/
* AT 446 AM EDT /346 AM CDT/...DOPPLER RADAR INDICATED SHOWERS AND
THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO
TWO INCHES OF RAIN HAS ALREADY FALLEN...AND ADDITIONAL INCH IS
POSSIBLE BY SUNRISE. HAMILTON COUNTY HAS REPORTED MULTIPLE ROAD
CLOSURES...ESPECIALLY SOME SECONDARY AND SIDE ROADS. IN
PARTICULAR OCHS HIGHWAY IS CLOSED DUE TO MUD AND DEBRIS ACROSS THE
ROAD AND CUMMINGS HIGHWAY IS CLOSED DUE TO HIGH WATER.
. FLASH FLOODING IS IN PROGRESS OR WILL BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHATTANOOGA...DUNLAP...JASPER...SODDY-DAISY...SIGNAL MOUNTAIN...
WALDEN...LAKESITE...WHITWELL...KIMBALL...RIDGESIDE...HARRISON...
FAIRMOUNT...RED BANK...COLLEGEDALE...POWELLS CROSSROADS...MARTIN
SPRINGS...HALETOWN (GUILD)...OOLTEWAH...EAST BRAINERD AND SALE
CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF FLOODING IS OCCURRING AT YOUR LOCATIONS...MOVE TO HIGHER GROUND
NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3499 8569 3548 8541 3547 8538 3536 8523
3541 8519 3534 8497 3531 8497 3528 8495
3526 8497 3523 8498 3519 8501 3516 8501
3514 8503 3508 8500 3504 8500 3502 8496
3499 8498 3498 8541
$$
MJB1 follow-up statement
179
WGUS74 KMRX 141039
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
639 AM EDT TUE OCT 14 2014
TNC065-115-153-141145-
/O.CON.KMRX.FF.W.0010.000000T0000Z-141014T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION TN-SEQUATCHIE TN-HAMILTON TN-
639 AM EDT TUE OCT 14 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM EDT/645 AM
CDT/ FOR EASTERN MARION...SEQUATCHIE AND HAMILTON COUNTIES...
AT 629 AM EDT /529 AM CDT/...DOPPLER RADAR INDICATED SHOWERS AND
THUNDERSTORMS CONTINUING ACROSS THE WARNED AREA. TWO TO TWO AND A
HALF INCHES OF RAIN HAVE ALREADY FALLEN. AN ADDITIONAL HALF INCH OF
RAIN IS POSSIBLE BY SUNRISE. AT 500 AM EDT...HAMILTON COUNTY
REPORTED MULTIPLE ROAD CLOSURES...ESPECIALLY SOME SECONDARY AND SIDE
ROADS. IN PARTICULAR...OCHS HIGHWAY IS CLOSED DUE TO MUD AND DEBRIS
ACROSS THE ROAD AND CUMMINGS HIGHWAY IS CLOSED DUE TO HIGH WATER.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHATTANOOGA...DUNLAP...JASPER...SODDY-DAISY...SIGNAL MOUNTAIN...
WALDEN...LAKESITE...WHITWELL...KIMBALL...RIDGESIDE...HARRISON...
FAIRMOUNT...RED BANK...COLLEGEDALE...POWELLS CROSSROADS...MARTIN
SPRINGS...HALETOWN (GUILD)...OOLTEWAH...EAST BRAINERD AND SALE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3499 8569 3548 8541 3547 8538 3536 8523
3541 8519 3534 8497 3531 8497 3528 8495
3526 8497 3523 8498 3519 8501 3516 8501
3514 8503 3508 8500 3504 8500 3502 8496
3499 8498 3498 8541
$$
MJBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 3:25 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Oct 14, 3:25 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 AM EDT TUE OCT 14 2014
.SHORT TERM...(TODAY AND TONIGHT)...A COLD FRONT WILL PUSH THROUGH
THE AREA TODAY AND EARLY THIS EVENING AND THE UPPER LOW TO OUR
NORTHWEST WILL MOVE SLOWLY EAST AND SOUTHEAST THROUGH THE PERIOD.
BEST SUPPORT FOR PRECIP WILL BE IN THE BAND AHEAD OF THE
FRONT...AND THIS WILL PROGRESS SLOWLY EASTWARD THROUGH THE DAY AND
SHOULD EXIT OUR NORTHEAST COUNTIES THIS EVENING. DUE TO THE FAIRLY
SLOW MOVEMENT OF THIS BAND...WILL KEEP THE FLOOD WATCH FOR THE
AREA...BUT WILL END IT SOONER. STILL COULD BE SOME SEVERE STORMS
GIVEN SHEAR PROFILE...ALTHOUGH INSTABILITY MAY BE A LIMITING
FACTOR. LOOKS BORDERLINE FOR WIND WARNING AND ADVISORY...BUT WILL
KEEP THEM UP FOR NOW.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)...UPPER LOW LIFTING OUT OF THE
REGION ON WEDNESDAY AND THURSDAY WILL CONTINUE TO ROTATE IN LOW LEVEL
MOISTURE AND WEAK IMPULSES. THIS WILL KEEP A CHANCE OF SHOWERS OVER
THE AREA EARLY IN THE EXTENDED. THE LOW WILL BE OUT OF THE AREA BY
FRIDAY WITH HIGH PRESSURE BUILDING IN. THIS WILL BRING US INTO A
DRY WEATHER PATTERN FOR THE REST OF THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 53 64 51 / 100 20 30 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 75 52 65 50 / 100 40 30 30
OAK RIDGE, TN 72 52 64 50 / 100 30 30 30
TRI CITIES AIRPORT, TN 75 54 64 46 / 100 70 50 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING FOR
CHEROKEE-CLAY.
WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR CHEROKEE-CLAY.
TN...HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR BLOUNT SMOKY
MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-MCMINN-NW BLOUNT-
NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST
GREENE-NORTHWEST MONROE-SEVIER SMOKY MOUNTAINS-SOUTHEAST
CARTER-SOUTHEAST GREENE-SOUTHEAST MONROE-UNICOI-WASHINGTON
TN.
FLOOD WATCH FROM NOON EDT TODAY THROUGH THIS EVENING FOR
ANDERSON-BLOUNT SMOKY MOUNTAINS-CAMPBELL-CLAIBORNE-COCKE
SMOKY MOUNTAINS-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-
JOHNSON-KNOX-LOUDON-MORGAN-NW BLOUNT-NORTH SEVIER-NORTHWEST
CARTER-NORTHWEST COCKE-NORTHWEST GREENE-ROANE-SCOTT TN-
SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-
SULLIVAN-UNICOI-UNION-WASHINGTON TN.
FLOOD WATCH FROM 6 AM EDT /5 AM CDT/ THIS MORNING THROUGH THIS
EVENING FOR BLEDSOE-BRADLEY-EAST POLK-HAMILTON-MARION-
MCMINN-MEIGS-NORTHWEST MONROE-RHEA-SEQUATCHIE-SOUTHEAST
MONROE-WEST POLK.
WIND ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
ANDERSON-BLEDSOE-CAMPBELL-CLAIBORNE-EAST POLK-HANCOCK-
MARION-MORGAN-RHEA-ROANE-SCOTT TN-SEQUATCHIE.
VA...HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR RUSSELL-
WASHINGTON.
FLOOD WATCH FROM NOON EDT TODAY THROUGH THIS EVENING FOR LEE-
RUSSELL-SCOTT-WASHINGTON-WISE.
WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LEE-WISE.
&&
LW/MJBHazardous weather outlook, Oct 14, 3:50 AM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 350 AM EDT TUE OCT 14 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-150800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 350 AM EDT TUE OCT 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A STRONG STORM SYSTEM WILL PUSH A COLD FRONT THROUGH OUR AREA TODAY AND EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THIS FRONT...AND SOME OF THESE STORMS MAY BECOME SEVERE. DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL MAY LEAD TO FLOODING IN SOME AREAS AS WELL TODAY INTO THIS EVENING. IN ADDITION...STRONG WINDS CAN BE EXPECTED TODAY OVER SOME OF THE HIGHER ELEVATIONS AND FOOTHILLS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Oct 14, 1:24 AM EDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
124 AM EDT TUE OCT 14 2014
TNZ081>084-098-099-140615-
RHEA TN-MARION TN-BLEDSOE TN-SEQUATCHIE TN-MEIGS TN-HAMILTON TN-
124 AM EDT TUE OCT 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARION...BLEDSOE...
SEQUATCHIE...MEIGS....HAMILTON AND RHEA COUNTIES UNTIL 215 AM
EDT/115 AM CDT/...
AT 122 AM EDT /1222 AM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES NORTHWEST
OF PIKEVILLE TO 7 MILES NORTHWEST OF DUNLAP TO 14 MILES SOUTHEAST OF
SOUTH PITTSBURG...AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...DAYTON...DUNLAP...JASPER...PIKEVILLE...DECATUR...
SODDY-DAISY...SIGNAL MOUNTAIN...SPRING CITY...WALDEN...LAKESITE...
WHITWELL...RIDGESIDE...HARRISON...FAIRMOUNT...RED BANK...
COLLEGEDALE...GRAYSVILLE...POWELLS CROSSROADS AND BIG SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM EDT TUESDAY
MORNING/600 AM CDT TUESDAY/ FOR SOUTHEAST TENNESSEE.
LAT...LON 3499 8564 3531 8560 3535 8551 3540 8549
3549 8554 3553 8560 3557 8542 3572 8526
3576 8526 3575 8493 3583 8480 3579 8474
3575 8475 3570 8467 3571 8462 3565 8462
3536 8490 3519 8501 3499 8497
TIME...MOT...LOC 0522Z 247DEG 36KT 3578 8560 3545 8548 3484 8557
TGSpecial weather statement, Oct 14, 4:05 AM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 AM EDT TUE OCT 14 2014
TNZ083>085-099>101-140845-
RHEA-WEST POLK-BRADLEY-MCMINN-MEIGS-HAMILTON-
405 AM EDT TUE OCT 14 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RHEA...WEST POLK...
BRADLEY...MCMINN...MEIGS...HAMILTON...
AT 404 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR DECATUR TO 9 MILES SOUTHEAST OF HARRISON...AND
MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CLEVELAND...ATHENS...DAYTON...DECATUR...BENTON...SODDY-DAISY...
ETOWAH...LAKESITE...CHARLESTON...RIDGESIDE...HARRISON...EAST
CLEVELAND...WILDWOOD LAKE...SOUTH CLEVELAND...COLLEGEDALE...
ENGLEWOOD...GRAYSVILLE...NIOTA...CALHOUN AND BIG SPRING.
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3499 8527 3558 8502 3554 8448 3545 8444
3499 8463
TIME...MOT...LOC 0804Z 224DEG 24KT 3556 8487 3501 8506
MJBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 12:24 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 51 min |
| Oct 14, 1:24 AM EDT | Special Weather Statement | MRX | Bledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie | 51 min |
| Oct 14, 4:05 AM EDT | Special Weather Statement | MRX | Bradley, McMinn, Meigs | 40 min |
| Oct 14, 7:41 AM EDT | Areal Flood Warning | MRX | Hamilton | 3 hr |
| Oct 14, 8:12 AM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Grainger, Jefferson, Knox, Loudon and 2 more | 3 hr |
| Oct 14, 8:22 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Hamblen, Jefferson, Knox, Sevier | 28 min |
| Oct 14, 8:49 AM EDT | Special Weather Statement | MRX | Grainger, Hamblen, Hancock, Hawkins | 41 min |
| Oct 14, 9:19 AM EDT | Special Weather Statement | MRX | Bledsoe, Rhea | 41 min |
| Oct 14, 10:34 AM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton, McMinn, Meigs, Rhea | 116 min |
| Oct 14, 11:42 AM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Loudon, Morgan, Roane, Scott | 2 hr |
| Oct 14, 1:29 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Campbell, Claiborne, Grainger, Jefferson and 4 more | 3 hr |
| Oct 14, 1:41 PM EDT | Areal Flood Advisory | MRX | Monroe, Polk | 2 hr |
| Oct 14, 2:28 PM EDT | Special Weather Statement | MRX | Blount, Knox | 47 min |
| Oct 14, 3:03 PM EDT | Special Weather Statement | MRX | Grainger, Hamblen, Jefferson | 42 min |
| Oct 14, 3:22 PM EDT | Areal Flood Advisory | MRX | Blount, Claiborne, Cocke, Grainger, Greene, Hamblen and 4 more | 3 hr |
| Oct 14, 4:23 PM EDT | Areal Flood Advisory | MRX | Blount, Claiborne, Grainger, Hancock, Jefferson, Knox and 2 more | 112 min |
Nearby
Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.